Article metrics

  • citations in SCindeks: 0
  • citations in CrossRef:0
  • citations in Google Scholar:[=>]
  • visits in previous 30 days:4
  • full-text downloads in 30 days:2
article: 4 from 5  
Back back to result list
Medicinski pregled
2003, vol. 56, iss. 7-8, pp. 381-383
article language: Serbian
document type: Case Report
published on: 02/06/2007
doi: 10.2298/MPNS0308381C
Pseudomembranous colitis during antibiotic therapy
Clinical Centre Kragujevac, Clinic for Infectious Diseases

Abstract

Introduction The use of antibiotics is commonly accompanied by diarrhea: idiopathic diarrhea with a benign process and diarrhea caused by Clostridium difficile and pseudomembranous colitis. Clostridium difficile colonizes the gastrointestinal tract and produces a toxin in cases when normal flora is suppressed by antibiotics. Pseudomembranous colitis most frequently appears after application of clindamycin, lincomycin, ampicillin, cephalosporins and other antibiotics. Diagnosis is established after rectoscopic findings of adherent pseudomembrane and pathohistological verification. The diagnosis is confirmed if there is evidence of Cl. difficile toxin in feces. Case report We report about the clinical course of two patients with antibiotic-associated colitis. The diagnoses were made by clinical examinations, rectoscopy and pathohistologic verification of biopsy specimen of the intestinal mucosa. Neutralization test was not done due to technical reasons. Patients were treated with metronidazole. Unwanted side-effects of metronidazole therapy were not observed. Discussion Both our patients confirmed that they previously used different antibiotics. In the first case, diarrhea appeared during the antibiotic therapy, and in the second case, after finishing it. After antibiotic use, diarrhea appears in 5.30% cases, but fortunately pseudomembranous colitis is rare. However, taking into consideration that pseudomembranous colitis has a severe course and requires urgent treatment, one has to consider the possibility of pseudomembranous colitis when diarrhea appears during and after antibiotic use in order to initiate adequate therapy.

Keywords

enterocolitis, pseudomembranous + etiology + diagnosis + therapy; Clostridium difficile; metronidazole

References

Barbut, F., Kajzer, C., Planas, N., Petit, J.C. (1993) Comparison of three enzyme immunoassays, a cytotoxicity assay, and toxigenic culture for diagnosis of Clostridium difficile-associated diarrhea. J Clin Microbiol, 31(4): 963-7
Bartlett, J.G. (1992) Antibiotic-associated diarrhea. Clin Infect Dis, 15(4): 573-81
Bartlett, J.G. (1985) Treatment of Clostridium difficile colitis. Gastroenterology, 89(5): 1192-5
Fekety, R., Shah, A.B. (1993) Diagnosis and treatment of Clostridium difficile colitis. JAMA, 269(1): 71-5
Gerding, D.N. (1989) Disease associated with Clostridium difficile infection. Ann Intern Med, 110(4): 255-7
Gilbert, D.N. (1995) Aspects of the safety profile of oral antimicrobial agents. Infect Dis Clin Pract, 4:(Suppl 2) S103-S112
Goldman, W.M., Avicolli, A.S., Lutwick, S. (1994) Clostridium difficile colitis. N Engl J Med, 330(24): 1755
Johnson, S., Kent, S.A., O'Leary, K.J., Merrigan, M.M., Sambol, S.P., Peterson, L.R., Gerding, D.N. (2001) Fatal pseudomembranous colitis associated with a variant clostridium difficile strain not detected by toxin A immunoassay. Ann Intern Med, 135(6): 434-8
Laughon, B.E., Viscidi, R.P., Gdovin, S.L., Yolken, R.H., Bartlett, J.G. (1984) Enzyme immunoassays for detection of Clostridium difficile toxins A and B in fecal specimens. J Infect Dis, 149(5): 781-8
Lozniewski, A., Rabaud, C., Dotto, E., Weber, M., Mory, F. (2001) Laboratory diagnosis of Clostridium difficile-associated diarrhea and colitis: Usefulness of Premier Cytoclone A+B enzyme immunoassay for combined detection of stool toxins and toxigenic C. difficile strains. J Clin Microbiol, 39(5): 1996-8
Peterson, L.R., Kelly, P.J., Nordbrock, H.A. (1996) Role of culture and toxin detection in laboratory testing for diagnosis of Clostridium difficile-associated diarrhea. Eur J Clin Microbiol Infect Dis, 15(4): 330-6
Teasley, D.G., Gerding, D.N., Olson, M.M., Peterson, L.R., Gebhard, R.L., Schwartz, M.J., Lee, J.T. (1983) Prospective randomised trial of metronidazole versus vancomycin for Clostridium-difficile-associated diarrhoea and colitis. Lancet, 2(8358): 1043-6
Wistrom, J., Norrby, S.R., Myhre, E.B., Eriksson, S., Granstrom, G., Lagergren, L., Englund, G., Nord, C.E., Svenungsson, B. (2001) Frequency of antibiotic-associated diarrhoea in 2462 antibiotic-treated hospitalized patients: A prospective study. J Antimicrob Chemother, 47(1): 43-50